Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 7, 2018, 11:13 PM MST for Maricopa County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 11:13 PM MST (06:13 UTC)
- Expired
- Aug 8, 2018, 12:00 AM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 39 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 6.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 902 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 2972 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
217
WWUS85 KPSR 080613
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST TUE AUG 7 2018
AZZ550-551-553-554-559-080700-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
West Pinal County AZ-
1113 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST/MIDNIGHT PDT/...
At 1112 PM MST/1112 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Maricopa, or 11 miles west of Sun
Lakes, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chandler, Sun Lakes, Maricopa, Estrella Sailport, Firebird Lake, Ak-
Chin Village and Mobile.
This includes the following highways...
AZ Interstate 10 between mile markers 163 and 172.
AZ Route 238 between mile markers 31 and 44.
AZ Route 347 between mile markers 163 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3305 11228 3333 11206 3330 11198 3328 11197
3328 11194 3324 11184 3291 11195 3290 11217
TIME...MOT...LOC 0612Z 020DEG 21KT 3318 11207
$$
JSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:04 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 7, 10:04 PM MST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1004 PM MST Tue Aug 7 2018 .UPDATE... Updated DISCUSSION and AVIATION sections. && .SYNOPSIS... One more day of hot to very hot temperatures is expected today before temperatures cool to more seasonable, but still hot, levels tomorrow. Showers and thunderstorms will mostly be confined to southeast Arizona today, but spread deeper into the Southwest tomorrow and remain in the forecast heading into the weekend. && .DISCUSSION... Strong storms from earlier this evening over Gila, Pinal, and Pima Counties have produced outflows converging on metro Phoenix. Despite considerable CIN evident in the 00Z and 03Z PSR soundings, storms have managed to form in the wake of the outflows (over the East Valley as of this writing). Of note, the 03Z sounding showed deeper boundary layer moisture than the 00Z sounding. Meanwhile, larger scale southwesterly winds are also pushing into metro Phoenix. With the convergence of the winds, anticipate at least isolated storms over south-central AZ (including metro Phoenix) the rest of the evening. Southeast Arizona and northern Sonora have even more activity. Anticipate potential for weaker showers to continue past midnight associated with remnants of convection as well as the possibility of gravity waves initiating new showers. Also anticipate another MCS outflow surge but it will be less distinct due to pre-existing winds and high dew points. Expect cloudiness will clear early enough for renewed storm development tomorrow, but it remains to be seen how much things stabilize over southeast Arizona. .PREVIOUS DISCUSSION Issued 227pm... Convection is gradually developing over the mountains east central Arizona this afternoon, pretty much in line with early CAM predictions. As expected, temperatures have been slow to climb today due to the moisture influx. Most lower desert locations are sitting around 105-108F and I would expect an additional 3-4F of warming with high temperatures occurring a bit later in the afternoon. While temperatures are looking to fall a bit short, will let the heat warning expire as expected at 8 PM. Phoenix did observe yet another low of 90+ F this morning, 92F which if it (likely) holds will break the daily record of 90F set in 2012). It will also be the 14th low of 90+ F this year, which is just shy of the annual record of 15 set in 2003 and tied in 2013. At this point, it is looking quite likely that this unfortunate record will fall, yet another data point in the continued warming trend of our climate. For the remainder of this evening, expecting convective activity to be confined toward the Globe area. Still a chance of outflow winds/blowing dust moving into Pinal County this evening, but based on the slow convective development and general lack of CAM support believe the chances for that are low though not zero. Tomorrow, Wednesday, is looking to have much better potential for thunderstorm activity for most areas. Partially due to perturbations from Hurricane John, forecast by NHC to attain major hurricane status though curve west of the Baja Peninsula, additional boundary layer moisture will be infused into the Sonoran Desert. Dew points tomorrow afternoon should be a healthy 10F higher than current readings. Mid-level temperatures will also be a little cooler thus the steeper lapse rates will lead to robust CAPE values of around 1500 J/kg. However, as is typical for gulf surge events, a strong cap will develop under the existing mixed boundary layer. The ability to release the CAPE will be predicated on converging outflow boundaries. There does appear to be a reasonable chance of that happening, given expected strong storms developing along the Rim Wednesday afternoon and also over Pima County. Steering flow will be conducive to moving storms off the rim, and upper level winds will keep anvils blowing to the east. Again, much will hinge on storms developing outside our forecast area and throwing outflows which must collide to overcome the expected 100 J/kg of CIN. Further west, moisture influx from John will also bring about the potential for storms along the Baja spine and into Southern California. We may have a situation where mountain circulation driven convergence will be strong enough to get storms going over Joshua Tree NP as well. The weather pattern remains conducive to elevated storm chances across just about our entire forecast area Thursday through Saturday. With 1000-700 mb mixing ratio values in the 10-14 g/kg range, and a generally persistent northeast steering flow, it will be challenging to pick out individual days at this point as being up or down. That said, there does appear to be some drying from the west beginning Sunday for our western CWA, which should start to pull storm chances down there for early next week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Converging thunderstorm outflows over metro Phoenix will make for erratic surface winds and provide lift for at least isolated thunderstorms through 07Z along with areas of visibility below 6SM but above 3SM due to dust (localized 2-3SM). Expect isolated weaker showers through 09Z. Anticipate southwesterly surface winds to begin reestablishing after 07Z. Expect ceilings to remain AOA FL100 except in showers. An active Monsoon pattern is expected through at least Thursday. There are indications that Wednesday will be more active than Today (Tuesday) has been. Southeast California/Southwest Arizona including KIPL and KBLH: South and southeasterly breeziness will continue overnight and through the day Wednesday. Other than some mid and high clouds, no thunderstorm activity is anticipated except perhaps for portions of La Paz County Wednesday afternoon and evening. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: Significant moisture will return to the area from the east and bring an increase in thunderstorm activity through the period. Storms are expected to be most prevalent over the higher terrain north and east of Phoenix but even lower elevations will have a shot at precipitation each afternoon. Minimum humidities will end up between 20 to 30 percent over the deserts each day following fair to good overnight recoveries. Apart from thunderstorms, winds will be light except for typical afternoon and evening upslope breeziness. Temperatures each day will remain at or just below seasonal normals although portions of the south-central deserts may drop to around 100 Thursday into Saturday as thicker clouds and moisture affect the region. && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed later this week. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...AJ PREVIOUS DISCUSSION...Iniguez AVIATION...AJ FIRE WEATHER...Iniguez/Hirsch/Wilson/Kuhlman/CB
In the hours before
Special weather statement, Aug 7, 9:09 PM MST, 2 hours 4 minutes before
Special Weather Statement National Weather Service Phoenix AZ 909 PM MST TUE AUG 7 2018 AZZ547>549-551>553-555-557-558-080445- Fountain Hills/East Mesa AZ-Mazatzal Mountains AZ- Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ- 909 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 945 PM MST... At 909 PM MST, Doppler radar was tracking a strong thunderstorm near Phoenix Mesa Gateway Airport, or near East Mesa, moving south at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Granite Reef Dam, Gold Camp, Lost Dutchman State Park, Usery Mountain Park, Superstition Springs Mall, San Tan Village Mall, Seville, Saguaro Lake, Canyon Lake, Superstition Mountains, Goldfield Ranch, Kings Ranch, Phoenix Mesa Gateway Airport, Salt River Tubing Recreation Area and Higley. This includes the following highways... US Highway 60 between mile markers 186 and 210. AZ Route 87 between mile markers 191 and 199. AZ Route 202 between mile markers 22 and 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3362 11167 3364 11127 3326 11137 3320 11179 TIME...MOT...LOC 0409Z 001DEG 8KT 3335 11165 JS
Local storm report, Aug 7, 10:00 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1000 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN 2 NNW EAST MESA 33.44N 111.69W
08/07/2018 M0.55 INCH MARICOPA AZ PUBLIC
UNDER 30 MINUTES.
&&Local storm report, Aug 7, 10:04 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1004 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HEAVY RAIN 3 NNE EAST MESA 33.45N 111.67W
08/07/2018 E0.83 INCH MARICOPA AZ UTILITY COMPANY
30 MINUTE MEASUREMENT.
&&Special weather statement, Aug 7, 10:06 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1006 PM MST TUE AUG 7 2018
AZZ540-543-544-546>551-553-555-080545-
South Mountain/Ahwatukee AZ-Fountain Hills/East Mesa AZ-
Scottsdale/Paradise Valley AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Central Phoenix AZ-Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
1006 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1045 PM MST...
At 1005 PM MST, Doppler radar was tracking a strong thunderstorm over
Fiesta Mall, or near Gilbert, moving southwest at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Phoenix, Mesa, Chandler, Scottsdale, Gilbert, Tempe, Apache Junction,
Paradise Valley, Sun Lakes, East Mesa, Queen Creek, Tempe
Marketplace, Papago Park, Falcon Field Airport, Salt River Indian
Community, South Phoenix, Usery Mountain Park, San Tan Village Mall,
Seville and South Mountain Park.
This includes the following highways...
AZ Interstate 10 between mile markers 146 and 180.
AZ Interstate 17 between mile markers 195 and 198.
AZ Route 51 between mile markers 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3361 11194 3350 11172 3359 11153 3339 11147
3306 11180 3319 11200 3334 11218 3347 11207
TIME...MOT...LOC 0505Z 025DEG 17KT 3338 11182
JSLocal storm report, Aug 7, 10:09 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1009 PM MST TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM DUST STORM 4 S GUADALUPE 33.31N 111.96W
08/07/2018 MARICOPA AZ TRAINED SPOTTER
VISIBILITY REPORTED UNDER 100 FT.
&&Special weather statement, Aug 7, 11:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1113 PM MST TUE AUG 7 2018
AZZ550-551-553-554-559-080700-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Northwest Pinal County AZ-Southeast Valley/Queen Creek AZ-
West Pinal County AZ-
1113 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
MIDNIGHT MST/MIDNIGHT PDT/...
At 1112 PM MST/1112 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Maricopa, or 11 miles west of Sun
Lakes, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chandler, Sun Lakes, Maricopa, Estrella Sailport, Firebird Lake, Ak-
Chin Village and Mobile.
This includes the following highways...
AZ Interstate 10 between mile markers 163 and 172.
AZ Route 238 between mile markers 31 and 44.
AZ Route 347 between mile markers 163 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3305 11228 3333 11206 3330 11198 3328 11197
3328 11194 3324 11184 3291 11195 3290 11217
TIME...MOT...LOC 0612Z 020DEG 21KT 3318 11207
JSThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:11 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Aug 7, 5:44 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 5:47 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Aug 7, 5:55 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 7, 6:08 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Aug 7, 6:23 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 6:41 PM MST | Special Weather Statement | PSR | 34 min | |
| Aug 7, 6:51 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 7, 7:18 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 57 min |
| Aug 7, 8:10 PM MST | Special Weather Statement | PSR | Pinal | 35 min |
| Aug 7, 8:48 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 42 min |
| Aug 7, 9:09 PM MST | Special Weather Statement | PSR | 36 min | |
| Aug 7, 10:01 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 119 min |
| Aug 7, 10:06 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 7, 10:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Aug 7, 11:36 PM MST | Special Weather Statement | PSR | 39 min | |
| Aug 8, 12:19 AM MST | Special Weather Statement | PSR | 41 min | |
| Aug 8, 12:54 AM MST | Special Weather Statement | PSR | Maricopa | 51 min |
| Aug 8, 4:58 PM MST | Special Weather Statement | PSR | Gila | 32 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.